North Dakota, 2019

Hail and Lightning Strike in North Dakota, August 4, 2019

August 4, 2019 · NWS BIS · 2 events in 1 county or zone

Thunderstorms developed in the vicinity of a cold front over western North Dakota, with one storm becoming severe producing one inch diameter hail to the east of Richardton in Stark County. In addition, a lighting fatality occurred with a thunderstorm that passed through the area ahead of the severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed in the vicinity of a cold front over western North Dakota, with one storm becoming severe producing one inch diameter hail to the east of Richardton in Stark County. In addition, a lighting fatality occurred with a thunderstorm that passed through the area ahead of the severe thunderstorm. A 32-year old male died when he was struck by lighting while working on a trail at the Schnell Recreation Area east of Richardton in Stark County. At the time of the strike, the victim was loading mowing equipment into the back of a pickup truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 6:53 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 4, 6:53 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
853 AM CDT Sun Aug 4 2019

.UPDATE...
Issued at 844 AM CDT Sun Aug 4 2019

Made some changes to the severe weather threats today after
examining the observed and forecast soundings at Bismarck. We
upped the maximum hail size to baseball (3 in) based on the RAP
model forecast CAPE of 3200 and shear of 48kts. Wind threat
remains at 75 mph. There will be a slight tornado threat during
the early evening hours as well.

For the morning, the ongoing convection moving in from Montana
will see the typical diurnal decrease in intensity as the surface
low level jet gets disrupted by daytime heating. We expect a
regeneration this afternoon along the cold frontal boundary as it
slides southeast. Made some updates to the clouds early on where
the cirrus shield covers most of southwest into central North
Dakota.

UPDATE Issued at 643 AM CDT Sun Aug 4 2019

Overall, no many changes to the going forecast. Did add some
patchy fog for portions of the north central. Also adjusted pops
a bit in the west to account for the convection over southeast
Montana, and the small area of convection moving into the
northwest.

UPDATE Issued at 516 AM CDT Sun Aug 4 2019

Quick update to increase the coverage of patchy fog across south
central ND. Area of fog working its way north along the Missouri
and also spreading northward across the James River Valley.

&&

.SHORT TERM...(Today and tonight)
Issued at 225 AM CDT Sun Aug 4 2019

There is some potential for patchy fog again this morning, mainly
south central early this morning. The main focus will be on the
thunderstorm potential this afternoon and tonight.

Currently, an upper level low is tracking through southern Canada,
pushing a cold front into northwest North Dakota. Ahead of the
front, a moist and unstable airmass remains situated over western
and central North Dakota. The cold front will be a focus for
thunderstorm development across mainly southwest and south central
North Dakota this afternoon into this evening, as the front will
have pushed through the northwest and a good portion of the north
central before max heating this afternoon.

There are some model differences with the GFS more of an outlier
in regards to the position of the cold front this afternoon. It
moves it through faster and dries things out from west to east
quicker, resulting in overall less instability. Still strong
shear, but things don't line up as well as say the NAM, and
especially the RAP. Even the GFS low level flow indicates a moist
southerly flow over the southwest through mid afternoon so will
lean away from the GFS as a model of choice.

This then leaves us with a quite unstable airmass over southwest
and south central ND this afternoon. with a cold front for a
focusing mechanism. There is some question as to the overall
forced ascent, but it appears that in addition to increasing the
overall bulk shear, the position of an upper level jet along the
International Border should help the overall ascent as the right
entrance region of the jet becomes positioned over the area this
afternoon/early evening.

The storm mode is a little muddled with SPC HREF updraft
helicities showing a combination of short and long UH tracks. In
general, think the shear is more parallel to the sagging front,
but if storms can initiate just along or within the warm sector,
the potential for discrete cells increases as bulk shear becomes
more perpendicular to the boundary. In addition, deep moisture
better directional shear increase south of the front. Thus the
potential for a tornado does exist but will be dependent on if
storms can develop within or just north of, or move into the warm
sector. Shear is not lacking along and just north of the front,
and overall, the greatest threats this afternoon and this evening
will be large hail to 2 inches in diameter and damaging winds to
75 mph. PWATS remain high over southern ND with efficient warm
rain processes in place. Training storms could lead to localized
flooding.

The severe threat is expected to end from northwest to southeast
this evening, and should become minimal by midnight or shortly
thereafter.

.LONG TERM...(Monday through Saturday)
Issued at 225 AM CDT Sun Aug 4 2019

Cooler and drier air moves over the forecast area on Monday with a
northwest flow pattern setting up through most of the work week.
The chance of thunderstorms will generally be spotty but we will
monitor for the potential of stronger storms on Tuesday afternoon
ahead of a cold front, mainly across the southern tier counties.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 643 AM CDT Sun Aug 4 2019

Areas of fog again this morning playing havoc with the KBIS TAF.
Less than quarter mile vsby at Mandan with latest satellite
showing KBIS surrounded by fog/stratus. Yet KBIS is still clr
with 5sm vsby. Last iteration of the RAP fcst sounding shows low
level moisture at KBIS until around 15 UTC so we added a TEMPO for
300 ft cigs. Elsewhere, patchy fog around KJMS and KMOT but even
more uncertainty at these sites so did not hit low stratus/fog as
hard.

Scattered to numerous thunderstorms are expected to develop this
afternoon/ evening over mainly central and southern ND. AT this
time, with not much agreement in timing/placement with CAMS,
continued with just a VCTS across southern TAF sites this
afternoon/evening. Any storms at southern TAF sites this
afternoon/evening would have the potential to be severe with large
hail and damaging winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Aug 4, 6:23 AM MST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
823 AM CDT Sun Aug 4 2019

NDZ017>023-025-031>037-040>048-050-051-051330-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
823 AM CDT Sun Aug 4 2019 /723 AM MDT Sun Aug 4 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible across southwest,
south central, and southeast North Dakota this afternoon into
tonight. The main hazards will be large hail up to the size of
baseballs, and damaging wind gusts up to 75 mph. An isolated
tornado cannot be ruled out. Very heavy rainfall is also possible
with these storms, along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-051330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
823 AM CDT Sun Aug 4 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible across northwest and north
central North Dakota today. The probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TJK

In the hours before

Special weather statement, Aug 4, 3:28 AM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
528 AM CDT Sun Aug 4 2019

NDZ019>023-025-034>037-042-045>048-050-051-041230-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison,
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen,
Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge,
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley,
Kulm, Wishek, Ashley, Oakes, and Ellendale
528 AM CDT Sun Aug 4 2019 /428 AM MDT Sun Aug 4 2019/

...PATCHY DENSE FOG OVER PORTIONS OF SOUTH CENTRAL NORTH
DAKOTA...

Patchy fog has developed across portions of south central North
Dakota early this morning. The fog will be dense at times, with
visibility reduced below one quarter mile, especially in low lying
and protected areas. Locations impacted include Mandan, Selfridge,
Linton, Wishek, Ashley, Jamestown and Oakes.

If traveling this morning, be prepared for rapidly changing
visibility. Slow down and use your low beam headlights in areas
of dense fog. Be especially cautious at intersections and railroad
crossings. The fog is expected to dissipate by 10 AM CDT.
Special weather statement, Aug 4, 4:57 AM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
657 AM CDT Sun Aug 4 2019

NDZ003-004-011-012-019>023-025-034>037-042-045>048-050-051-041400-
Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Sheridan-
Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau,
Minot, Velva, Towner, Drake, Beulah, Hazen, Center, Garrison,
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen,
Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge,
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley,
Kulm, Wishek, Ashley, Oakes, and Ellendale
657 AM CDT Sun Aug 4 2019 /557 AM MDT Sun Aug 4 2019/

...PATCHY DENSE FOG OVER PORTIONS OF SOUTH CENTRAL NORTH
DAKOTA...

Patchy fog has developed across portions of central North Dakota
early this morning. The fog will be dense at times, with
visibility reduced below one quarter mile, especially in low lying
and protected areas.

If traveling this morning, be prepared for rapidly changing
visibility. Slow down and use your low beam headlights in areas
of dense fog. Be especially cautious at intersections and railroad
crossings. The fog is expected to dissipate by 10 AM CDT.

The radar

The Bismarck radar (KBIS), 115 km away, was scanning. The volume nearest the first event began at 15:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Stark

When
August 4, 8:16 AM MST to 8:17 AM MST
Where
Stark County, 2.92 mi E of Richardton
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
46.886, -102.259

A 32-year old male died when he was struck by lighting while working on a trail at the Schnell Recreation Area east of Richardton in Stark County. At the time of the strike the victim was loading mowing equipment into the back of a pickup truck.

Hail, Stark

When
August 4, 9:10 AM MST to 9:13 AM MST
Where
Stark County, 4.38 mi NNE of Antelope
Measured
1 in hail
Reported by
Public
Coordinates
46.910, -102.170

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Stark2019-08-0432MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849047, 849046.